Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 41, NWS Norman, OK

June 8, 1998Pottawatomie County, Seminole County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 8, 1998, 7:13 PM CDT for Pottawatomie County, Seminole County, Oklahoma. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 7:13 PM CDT (00:13 UTC)
Expired
Jun 8, 1998, 7:45 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 53 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:13 PM CDTTornado F1Wewoka, OKSurveys revealed that a narrow tornado touched down around 711 pm 3 miles west-southwest of Maud in Pottawatomie County where it destroyed a barn. The tornado then moved east destroying another barn about one-half mile south of Maud as it crossed into Seminol
Jun 8, 7:22 PM CDTHail 4.5Seminole, OK
Jun 8, 7:35 PM CDTTornado F2Wewoka, OKSurveys showed that at about 735 pm, a tornado touched down about 1/2 mile southwest of the intersection of US-270 and SH-59, or about 2.5 miles southwest of Wewoka. The storm moved east through the south side of Wewoka causing damage in a neighborhood in the

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2377 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WFUS1 KOKC 090016 RRA
TOROKC
OKC125-133-090045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     SEMINOLE COUNTY IN CENTRAL OKLAHOMA
     EXTREME EASTERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 745 PM CDT

* AT 714 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
  LOCATED JUST WEST OF MAUD...MOVING EAST AT 40 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE WEWOKA...SEMINOLE... 
  MAUD...LIMA...DEWRIGHT AND BOWLEGS

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3522 9692 3504 9689 3506 9650 3530 9644

...SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:30 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 8, 3:30 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON JUN 8 1998

RAPIDLY DEVELOPING STORMS IN WESTERN ZONES ARE EXPECTED TO CONTINUE
TO DEVELOP THROUGH THE EVENING...AND SPREAD TO THE EAST.  STORMS
SHOULD DECREASE LATE THIS EVENING...BUT EXPECT MANY TO SURVIVE WELL
PAST MIDNIGHT.

UPPER LEVEL RIDGE OVER THE GULF OF MEXICO INTO THE CENTRAL U.S. IS
FORECAST TO AMPLIFY SOMEWHAT OVER THE NEXT FEW DAYS.  THAT WILL LEAD
TO A GRADUAL DECREASE IN THE CHANCE OF THUNDERSTORMS.  HOWEVER...THE
CONTINUING ABUNDANCE OF LOW LEVEL MOISTURE WILL HELP TO MAINTAIN AT
LEAST A SLIGHT CHANCE THROUGHOUT MOST OF THE FORECAST PERIODS.

A COLD FRONT ACROSS THE OKLAHOMA PANHANDLE SHOULD MAKE IT A FEW
COUNTIES DEEP INTO OUR FORECAST AREA TONIGHT.  IT APPEARS THAT IT
WILL DRIFT BACK NORTH INTO KANSAS...AS A WARM FRONT...BY TOMORROW
AFTERNOON.

NO MAJOR CHANGES ARE FORECAST FOR THE PERIOD THURSDAY THROUGH
SATURDAY.

FCSTID = 23 = CMS

OKC   70  87  71  90 /  60  30  20  20
HBR   68  91  69  93 /  30  30  20  20
SPS   70  92  70  93 /  30  20  20  20
GAG   60  90  66  92 /  20  30  30  20
PNC   68  86  70  92 /  70  30  30  20
DUA   71  88  72  89 /  20  10  20  10

.OKC...
OK...CAUTION ON AREA LAKES THIS EVENING...ZNS 4>31..33>41..44>46.
TX...CAUTION ON AREA LAKES THIS EVENING...ZNS 83>90.

In the hours before

Local storm report, Jun 8, 3:15 PM CDT, 3 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 N CORDELL               OK   1.75 INCH HAIL
06/08/98   WASHITA

CW/TL
Local storm report, Jun 8, 3:59 PM CDT, 3 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CLEO SPRINGS              OK   WIND DAMAGE
06/08/98   MAJOR                          5 INCH TREE LIMBS BKN

0349 PM    3 WSW HELENA              OK   .75 INCH HAIL
06/08/98   ALFALFA

0339 PM    HINTON                    OK   1.00 INCH HAIL
06/08/98   CADDO                           TO NEAR 1.75 INCH

CW
Local storm report, Jun 8, 4:35 PM CDT, 2 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    12 SW EL RENO             OK   1.25 INCH HAIL
06/08/98   CANADIAN

0410 PM    5 S CALUMET               OK   1.75 INCH HAIL
06/08/98   CANADIAN

0410 PM    5 S CALUMET               OK   WIND DAMAGE
06/08/98   CANADIAN                       WINDOWS BROKE OUT OF HOMES
                                          SEVERAL BILLBOARDS AND
                                          OTHER SIGNS BLOWN DOWN

MCCLURE
Local storm report, Jun 8, 5:04 PM CDT, 2 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    HILLSDALE                 OK   .88 INCH HAIL
06/08/98   GARFIELD

0423 PM    HILLSDALE                 OK   60 MPH WIND GUST
06/08/98   GARFIELD

0435 PM    63RD AND MAY              OK   .88 INCH HAIL
06/08/98   OKLAHOMA

0437 PM    63RD AND PORTLAND         OK   1.75 INCH HAIL
06/08/98   OKLAHOMA

0435 PM    NW 63RD AND MERIDIAN      OK   1.75 INCH HAIL
06/08/98   OKLAHOMA

0435 PM    NW 63RD AND MERIDIAN      OK   2.75 INCH HAIL
06/08/98   OKLAHOMA

0453 PM    2 E HUNTER                OK   1.75 INCH HAIL
06/08/98   GARFIELD

MCCLURE
Local storm report, Jun 8, 5:44 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    1 W BETHANY               OK   WIND DAMAGE
06/08/98   OKLAHOMA                       NUMEROUS TREES DOWN BETWEEN
                                          30 AND 39TH STREET MAKING
                                          STREET IMPASSABLE

MCCLURE
Local storm report, Jun 8, 6:31 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    BLACKWELL                 OK   .75 INCH HAIL
06/08/98   KAY

0520 PM    PONCA CITY                OK   2.75 INCH HAIL
06/08/98   KAY                            ***   2 INJ ***
                                          A MAN AND WOMAN WERE
                                          INJURED WHILE OUTSIDE
                                          DURING HAILSTORM. THE
                                          WOMAN WAS TAKEN TO THE
                                          LOCAL HOSPITAL

0515 PM    8 S PONCA CITY            OK   .75 INCH HAIL
06/08/98   KAY

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:11 PM CDTSevere Thunderstorm WarningOUNSeminole49 min
Jun 8, 7:40 PM CDTTornado WarningOUNHughes, Seminole35 min
Jun 8, 7:46 PM CDTSevere Thunderstorm WarningOUNCanadian44 min
Jun 8, 8:11 PM CDTTornado WarningOUNHughes34 min
Jun 8, 8:27 PM CDTSevere Thunderstorm WarningOUNCanadian48 min
Jun 8, 8:51 PM CDTSevere Thunderstorm WarningOUNOklahoma39 min
Jun 8, 9:28 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma47 min
Jun 8, 10:13 PM CDTSevere Thunderstorm WarningOUNLincoln22 min
Jun 9, 4:45 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman45 min
Jun 9, 5:25 PM CDTSevere Thunderstorm WarningOUNCotton50 min
Jun 9, 5:59 PM CDTSevere Thunderstorm WarningOUNJefferson46 min
Jun 9, 6:26 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray34 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens45 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningOUNLove45 min
Jun 9, 6:56 PM CDTSevere Thunderstorm WarningOUNCarter, Murray49 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.